Tornadoes · United States · Iowa · 2014

EF0 tornado, Maple Hill, Iowa, August 17, 2014

This EF0 tornado ran 0.8 miles across Emmet County on August 17, 2014, touching down at 7:00 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 17, 2014
Touchdown
7:00 PM CDT (00:00 UTC)
Lifted
7:02 PM CDT (00:02 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Emmet County
Touchdown point
43.429, -94.620
Lift-off point
43.423, -94.606
Record number
1408171800-01

What the Weather Service recorded

A upper level disturbance moved slowly across southern Minnesota as a weak cold front entered northwest Iowa. The atmosphere was relatively unstable with about 2500 J/kg of available CAPE. Zero to 3 km CAPE was near 100 J/kg. Surface temperatures were in the mid 80s with dewpoints in the low to mid 70s. A line of thunderstorms formed ahead of the cold front. One of the storms on the southwest part of the line produced a funnel cloud northwest of Armstrong in Emmet County. The storms continued on and produced a tornado east of Dolliver in Emmet County. The tornado was on the ground for less than a minute before dissipating. The tornado touched down in a farm field and resulted in only crop damage.

The Emmet County Emergency Manager confirms a brief touchdown in a field about 2 miles north of the intersection of county highway N52 and state highway 9. The tornado was on the ground for about 2 minutes before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 17, 6:41 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 17, 6:41 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN AUG 17 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 309 PM CDT SUN AUG 17 2014

VERY WEAK RIDGE WILL MOVE THROUGH THE CWA TONIGHT AS A WEAK COLD
FRONT APPROACHES FROM THE NORTHWEST.  DO NOT EXPECT TO SEE FOG AS
WIDESPREAD AS WHAT OCCURRED THIS MORNING WITH A BIT MORE MIXING AND
THE APPROACH OF THE COLD FRONT.  EXPECT TO SEE SHOWERS AND
THUNDERSTORM ACTIVITY DEVELOP OVER THE NORTH AND WEST PART OF
THE CWA AFTER 06Z TONIGHT.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 309 PM CDT SUN AUG 17 2014

FRONTAL BOUNDARY WILL PUSH EASTWARD ACROSS THE STATE THROUGH THE
DAY MONDAY. THIS WILL ALLOW FOR PRECIPITATION TO SPREAD ACROSS
THE AREA AS WELL. MODELS ARE A BIT SLOWER ON THE PROGRESSION OF
THE FRONT AND HAVE THEREFORE SLOWED DOWN EASTWARD PUSH OF
PRECIPITATION...ANTICIPATING THE BOUNDARY TO BE NEAR CENTRAL IOWA
AROUND 18Z. HOWEVER...MODELS CONTINUE TO PIN POINT NORTHERN IOWA
AS THE FOCUS FOR BEST PRECIPITATION CHANCES...WHILE SOUTHERN IOWA
APPEARS TO HAVE THE BEST FORCING. THEREFORE...HAVE SPREAD
PRECIPITATION CHANCES FURTHER SOUTH THROUGHOUT THE DAY. IN
ADDITION...STORMS MAY BE SEVERE WITH HIGH SURFACE BASED
INSTABILITY...2000 J/KG OR HIGHER...AND LITTLE CAP WITH BOUNDARY
PUSHING THROUGH WILL LIKELY ALLOW FOR STORMS TO FIRE.
HOWEVER...WITH SHEAR LIMITED...DO NOT ANTICIPATE WIDESPREAD STORMS
NOR WIDESPREAD SEVERE STORMS. HAIL AND DAMAGING WINDS WILL ALSO BE
THE MAIN THREATS. IN ADDITION...PWAT VALUES WILL BE
HIGH...GREATER THAN 1.5 INCHES AND THUNDERSTORMS WILL BE CAPABLE
OF HEAVY RAINFALL.

SYSTEM WILL CONTINUE TO PUSH EASTWARD...WITH LINGERING
PRECIPITATION INTO MONDAY NIGHT. WEAK SURFACE HIGH WILL BUILD IN
BRIEFLY FOR TUESDAY...BEFORE UNSETTLED PATTERN CONTINUES. SURFACE
LOW IN CENTRAL PLAINS WILL PUSH NORTH AS RIDGE OF HIGH PRESSURE
BUILDS IN ACROSS SOUTHERN PLAINS. PREVIOUS MODEL RUNS WERE MORE
AGGRESSIVE WITH STRENGTH OF HIGH...QUICKLY LIFTING LOW ACROSS
IOWA. HOWEVER...LATEST MODEL RUNS BRING LARGE LOW PRESSURE SYSTEM
ON SHORE ACROSS WESTERN CANADA...WHICH BATTLES HIGH...LINGERING
PRECIPITATION ACROSS IOWA. CURRENT THINKING IS FOR BEST CHANCE FOR
PRECIPITATION ACROSS IOWA THURSDAY...A BIT FASTER THAN PREVIOUS
FORECAST. HOWEVER...PREVIOUS MODEL RUNS ALSO BUILT RIDGE INTO
CENTRAL PLAINS FOR REMAINDER OF EXTENDED...WHILE LATEST RUNS
CONTINUE TO PUSH UPPER LEVEL LOW EASTWARD KEEPING RIDGE FURTHER
SOUTH AND PRECIPITATION CHANCES ACROSS IOWA THROUGH MUCH OF
EXTENDED. HAVE GENERALLY KEPT TEMPERATURES NEAR GOING...WITH
COOLING LATE IN THE PERIOD WHEN LOW FINALLY PUSHES EAST AND COOL
CANADIAN AIR PUSHES SOUTH.

&&

.AVIATION...18/00Z
ISSUED AT 638 PM CDT SUN AUG 17 2014

LOW CEILINGS AND FOG EXPECTED TO DEVELOP OVERNIGHT...ESPECIALLY
SOUTH AND EAST WHERE RAINFALL FROM A FEW NIGHTS AGO CONTINUES TO
ADD MOISTURE TO THE NEAR SURFACE LAYER. HAVE ONCE AGAIN TAKEN
VISIBILITIES AND/OR CEILINGS TO MVFR OR IFR AT ALL SITES. THIS
SHOULD BURN OFF QUICKLY ONCE AGAIN ON MONDAY MORNING AS SHORTWAVE
APPROACHES. THIS WAVE WILL BRING THE THREAT OF SHOWERS AND STORMS
ACROSS IOWA WITH THE BEST CHANCES REMAINING IN THE NORTH.
CONDITIONS GENERALLY VFR ON MONDAY EXCEPT NEAR THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Aug 17, 9:31 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT SUN AUG 17 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
931 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVER FAR
NORTHERN IOWA LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY INTO MONDAY
EVENING...WITH THE GREATER PRECIPITATION CHANCES ACROSS NORTHERN
IOWA. A FEW ISOLATED THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN
AND LARGE HAIL MONDAY AFTERNOON AND EVENING...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED BY WEDNESDAY EVENING
INTO THURSDAY MORNING. ADDITIONAL THUNDERSTORM CHANCES ARE
FORECAST FRIDAY NIGHT AND AGAIN ON SATURDAY NIGHT. HOWEVER...THE
PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 6:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SUN AUG 17 2014

IAZ004-005-015-180100-
EMMET-KOSSUTH-PALO ALTO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG
654 PM CDT SUN AUG 17 2014

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS...IN FACT ONE SMALL FUNNEL HAS ALREADY BEEN REPORTED NEAR
ARMSTRONG. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS
AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP
ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A
TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.

LEE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.0 hours before the tornado, 178 km from the path. August 18, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 748 joules per kilogram, CIN -49, lifted condensation level 658 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 33 knots.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
1033 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

12.0 hours after it, 178 km from the path. August 18, 2014.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1122 joules per kilogram, CIN -46, lifted condensation level 700 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
594 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Estherville (EST), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 17, 2014

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 174:33 PM CDTEF1Henderson, KY1.660$40,000
August 175:31 PM CDTEF0Muhlenberg, KY0.6125$7,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.